Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS San Angelo, TX

September 7, 20184 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 7:04 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 7:04 PM CDT (00:04 UTC)
Expired
Sep 7, 2018, 10:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Coleman County, TX, McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 122 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS54 KSJT 080004
FFWSJT
TXC049-083-307-411-080300-
/O.NEW.KSJT.FF.W.0027.180908T0004Z-180908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
704 PM CDT FRI SEP 7 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southern Brown County in west central Texas...
  Southeastern Coleman County in west central Texas...
  Northeastern McCulloch County in west central Texas...
  Northwestern San Saba County in west central Texas...

* Until 1000 PM CDT.

* At 701 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain has 
  already fallen from Fife to Mercury to Indian Creek. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Elm Grove, Winchell, Placid, Mercury, Brookesmith, Milburn, Locker,
  Whon, Us-283 Near The Mcculloch-
  Coleman County Line and Indian Creek.

This includes the following low water crossings ...
    FM 1028 crossing Corn Creek...
    County Road 440 crossing Spring Branch...
    County Road 314 crossing East Fork Cow Creek and
    County Road 440 crossing Deep Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3161 9878 3149 9898 3147 9900 3145 9897
      3144 9896 3146 9895 3144 9893 3144 9887
      3140 9884 3139 9884 3126 9938 3148 9938
      3165 9877

$$
1 follow-up statement
611 
WGUS74 KSJT 080106
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
806 PM CDT FRI SEP 7 2018

TXC049-083-307-411-080300-
/O.CON.KSJT.FF.W.0027.000000T0000Z-180908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown TX-Coleman TX-McCulloch TX-San Saba TX-
806 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHERN BROWN...SOUTHEASTERN COLEMAN...NORTHEASTERN MCCULLOCH AND
NORTHWESTERN SAN SABA COUNTIES...

At 801 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain has fallen 
during the past hour, with storm totals of over 4 inches. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Elm Grove, Winchell, Placid, Mercury, Brookesmith, Milburn, Locker,
Whon, Us-283 Near The Mcculloch-
Coleman County Line and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3161 9878 3149 9898 3147 9900 3145 9897
      3144 9896 3146 9895 3144 9893 3144 9887
      3140 9884 3139 9884 3126 9938 3148 9938
      3165 9877

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:30 PM CDT, 34 minutes earlier.

Area forecast discussion, Sep 7, 6:30 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
630 PM CDT Fri Sep 7 2018

.AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms will continue to cause reduced
ceilings, reduced visibility, and occasional cloud to ground
lightning across the terminals. MVFR to IFR conditions are
possible with little improvement expected through the entire TAF
period.

&&

.PREV DISCUSSION... /issued 320 PM CDT Fri Sep 7 2018/

SHORT TERM...
(Tonight and Saturday)

..Flash Flooding Possible This Evening and Tonight...

The potential for additional flash flooding remains primary
concern. Short term models indicate the cold front, and its
associated convection, will slowly move more into our central
counties this evening and tonight. The flash flood watch continues
for all our counties, through tonight.

LONG TERM...
(Saturday Night through Friday)

..Rain Continues Through Sunday...

With most of the focus today on the short term, not much time for
a long discussion here. Models continue to slowly push this system
south east, and by Sunday afternoon, the system moves south and
east of our area. Until then, the potential for flash flooding
will continue, mainly for our Interstate 10 corridor southern
counties Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  77  66  81 /  60  50  20  10
San Angelo 	 69  79  66  82 /  70  50  20  30
Junction 	 70  79  67  81 /  70  70  40  40
Brownwood 	 70  79  68  81 /  70  60  30  20
Sweetwater 	 67  77  65  80 /  50  40  10  10
Ozona      	 68  77  66  82 /  70  60  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 5 AM CDT Saturday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

99/99/41
Hazardous weather outlook, Sep 7, 3:30 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
330 PM CDT Fri Sep 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
330 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to affect the area this
afternoon and tonight. Some of the rainfall will be heavy at
times. The heavy rainfall, in addition to already saturated soils,
will result in an increased flash flood threat. A Flash Flood
Watch is in effect from this morning through early Saturday
morning. Deadly lightning will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and thunderstorms will likely continue
Saturday, with lesser rainfall chances on Sunday. Some of the
rainfall may be heavy at times. Thus, possible flash flooding and
deadly lightning will remain the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 7, 3:53 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      2 W BLACKWELL           32.09N 100.35W
09/07/2018                   NOLAN              TX   LAW ENFORCEMENT

            HIGHWAY 1170 WEST OF BLACKWELL CLOSED DUE TO FLOODING.
            WATER OVER THE ROAD ON 1170 EAST OF BLACKWELL, AND ALSO
            ALONG HIGHWAY 153 NEAR COUNTY ROAD 263

&&

EVENT NUMBER SJT1800118

SN
Special weather statement, Sep 7, 4:57 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
457 PM CDT FRI SEP 7 2018

TXZ072-073-072230-
Tom Green TX-Concho TX-
457 PM CDT FRI SEP 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOM GREEN AND
WESTERN CONCHO COUNTIES UNTIL 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vancourt, or 20 miles east of Christoval, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eola around 525 PM CDT.

Other locations impacted by this storm include Vick and The
Intersection Of Us-83 And Ranch Road 765.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 10022 3133 10030 3154 9989 3115 9974
TIME...MOT...LOC 2156Z 255DEG 12KT 3127 10016

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:44 PM CDTAreal Flood WarningSJTMenard6 hr
Sep 7, 9:31 PM CDTAreal Flood AdvisorySJTCrockett, Sutton3 hr
Sep 7, 11:48 PM CDTFlash Flood WarningSJTSutton3 hr
Sep 8, 12:14 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 8, 2:09 AM CDTFlash Flood WarningSJTHaskell3 hr
Sep 8, 4:38 AM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Sep 8, 6:12 AM CDTAreal Flood AdvisorySJTJones, Shackelford3 hr
Sep 8, 8:43 AM CDTAreal Flood AdvisorySJTMenard, Schleicher, Sutton3 hr
Sep 8, 12:27 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 8, 12:47 PM CDTAreal Flood AdvisorySJTTom Green3 hr
Sep 8, 4:40 PM CDTAreal Flood AdvisorySJTConcho, Menard3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.